Maryland, 2018Flood in Maryland, December 22 to 23, 2018
December 22 to 23, 2018 · NWS LWX · 1 event in 1 county or zone
Following immediately on the heels of the system that produced flooding on the 20th in VA, another wave of low pressure tracked up along the spine of the Appalachians on the 21st. Showers and thunderstorms moved across the area during the afternoon hours of the 21st, locally producing an additional 1-2 inches of rain on top of previously saturated soils.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following immediately on the heels of the system that produced flooding on the 20th in VA, another wave of low pressure tracked up along the spine of the Appalachians on the 21st. Showers and thunderstorms moved across the area during the afternoon hours of the 21st, locally producing an additional 1-2 inches of rain on top of previously saturated soils. This rainfall eventually led to some larger-stem river flooding on the 22nd and 23rd as the runoff drained downstream.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 22, 2:47 PM EST, 5 hours 16 minutes earlier.
Area forecast discussion, Dec 22, 2:47 PM EST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
247 PM EST Sat Dec 22 2018
.SYNOPSIS...
High pressure over the northern Gulf will build northward over
the region through tonight. An upper level disturbance along
with a weak cold front will cross the area late Sunday and
Sunday night. High pressure will return on Monday with another
weak upper level disturbance passing to our north on Tuesday.
High pressure will then return through Thursday before low
pressure approaches the area late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
High pressure over the northern Gulf will build northward over
the region through tonight, bringing lighter winds and mostly
clear skies. Temperatures tonight will be seasonably chilly,
middle 20s in the mountains to lower 30s in the cities and near
the larger bodies of water.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Mostly clear and dry conditions the first half of Sunday will
transition to increasing cloudiness Sunday afternoon as an upper
trough over the TN/OH river valley's approaches the area. Good
PVA and weak low pressure developing along the Appalachians will
deliver light precipitation over the Highlands late Sunday
afternoon, spreading north and east Sunday night. Models not
pegging much QPF east of the Blue Ridge, and what does reach
this far east would be of the liquid variety. Rain and snow
showers will be possible over the upslope areas and across
northern/western MD Sunday night. Minor snow accumulations will
possible along the Allegheny Front into early Monday morning.
This system will exit stage right Monday morning as high
pressure over the TN Valley builds into the region. Gusty west
northwest winds will return in the wake of the frontal passage,
along with dry conditions. Under decent cold air advection,
temperatures Monday and Monday night will return to slightly
below normal levels for the latter half of December.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
High pressure remains centered over the region on Tuesday. So,
expecting dry and seasonably cool conditions with highs in the low
to mid 40s. A weak upper-level shortwave will move across
northwestern portions of the CWA late Tuesday, but looks to lack any
substantial moisture source. If any precipitation occurs, the best
chance would be along the Allegheny Front and northern Maryland.
High pressure remains centered over the region on Wednesday and
Wednesday night, so expecting dry and seasonably cool weather to
continue. This will likely continue into most of Thursday, before a
pattern change Thursday night into Friday.
High pressure begins to shift offshore late Thursday into Friday,
ahead of an approaching surface low pressure system. Warm and moist
Gulf of Mexico air will overrun the surface cold air that will be
retreating with the high pressure system, bringing the potential for
rain again across the region. Will have to watch for possible wintry
precipitation at the onset, depending on how much cold air is in
place when precipitation arrives. Confidence is low at this time,
but given the track of the low and the retreating high, it would
appear that the best chance for any wintry precipitation will be
well off to the north and west (closer to the Allegheny Highlands).
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR conditions will prevail at the terminals through tonight as
gusty northwest winds subside this evening. An upper level
disturbance will near the terminals late Sunday and into Sunday
night, bringing in light precipitation and lowering CIGs. MRB
would serve to see the best chance of sub VFR conditions in a
potential rain/snow mix. Further east, confidence decreases in
potential for restrictions. High pressure returns over the
terminals on Monday with westerly breezes gusting up to 25
knots.
High pressure will reside over the terminals Tuesday through
Wednesday, with VFR conditions expected. A weak upper level
disturbance will pass just north of the area late Tuesday and
Tuesday night. A period of light snow or light rain/snow is
possible, but confidence is low due to limited moisture.
&&
.MARINE...
SCA gusts being observed over the waters this afternoon, and
this will continue over the Bay and lower Tidal Potomac through
this evening. As high pressure settles over the region tonight,
winds will subside below advisory criteria. A weak pressure
gradient will reside over the waters on Sunday as a weak upper
level disturbance nears from the west. In the wake of this
system, the gradient will increase and SCA conditions likely
return to the waters late Sunday night and into Monday.
High pressure returns over the waters on Tuesday and persists
through Wednesday with light winds and sub SCA conditions.
&&
.TIDES/COASTAL FLOODING...
Strong west northwest winds have delivered falling anomalies and
minimized the threat for coastal flooding. A return of southerly
flow is expected Sunday ahead of weak disturbance, which
combined with the recent fresh water input could brining minor
tidal flooding around Washington DC during the Sunday evening
high tide cycle.
&&
.CLIMATE...
Rainfall totals continue to creep upward, with Baltimore MD and
Washington DC setting the annual record already. Here are the
current rankings for wettest year on record (through December
21st):
Washington DC area (DCA)
1. 64.75 inches (2018)
2. 61.33 inches (1889)
Weather records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA)
since 1945. Precipitation records observed downtown extend the
period of record back to 1871.
Baltimore MD area (BWI)
1. 70.03 inches (2018)
2. 62.66 inches (2003)
Weather records for the Baltimore MD area have been kept at
what is now Baltimore-Washington International Thurgood Marshall
Airport (BWI) since 1950. Precipitation records observed
downtown extend the period of record back to 1871.
Dulles VA area (IAD)
1. 65.67 inches (2003)
2. 65.07 inches (2018)
3. 59.05 inches (1972)
Weather records have been kept at what is now Washington Dulles
International Airport (IAD) since 1960.
NOTE: All climate data are considered preliminary until
reviewed by the National Centers for Environmental Information
(NCEI).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 PM EST this evening for
ANZ530>534-537>541-543.
Small Craft Advisory until 6 PM EST this evening for ANZ535-
536-542.
&&
SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...CJL
AVIATION...BKF
MARINE...BKF
TIDES/COASTAL FLOODING...BKF
CLIMATE...LWXHazardous weather outlook, Dec 22, 2:07 PM EST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
207 PM EST Sat Dec 22 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
207 PM EST Sat Dec 22 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
207 PM EST Sat Dec 22 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Please consult the latest River Flood Warnings for ongoing
mainstem river flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
River flooding is expected to continue through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
In the hours before
Local storm report, Dec 22, 2:15 PM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
215 PM EST SAT DEC 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM NON-TSTM WND GST 4 NW WINTERGREEN 37.92N 78.95W
12/22/2018 M58 MPH NELSON VA MESONET
&&
EVENT NUMBER LWX1803326
DHLocal storm report, Dec 22, 6:14 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
614 PM EST SAT DEC 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW 6 WSW CHERRY GROVE 38.61N 79.62W
12/22/2018 E3.0 INCH PENDLETON WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1803327
DHLocal storm report, Dec 22, 6:24 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
624 PM EST SAT DEC 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM SNOW BAYARD 39.27N 79.37W
12/22/2018 M1.6 INCH GRANT WV CO-OP OBSERVER
&&
EVENT NUMBER LWX1803328
DHFlood, Montgomery
- When
- December 22, 8:03 PM EST to December 23, 11:37 PM EST
- Where
- Montgomery County, 0.69 mi SSW of Seneca to 4.26 mi S of Seneca
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.071, -77.334
The river gage on the Potomac River at Edwards Ferry exceeded the 15 foot flood stage during the indicated period. Water reached the boat ramp and lower parking area at Edwards Ferry, and began to inundate areas near Whites Ferry. The peak level of 16.08 feet occurred at 9:00 AM on the 23rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 22, 20181 death · 1 event
- Strong Wind in New York, December 22, 2018$24,000 · 24 events
- Dense Fog in California, December 22 to 24, 20184 events
- Strong Wind in Vermont, December 22, 2018$3,000 · 3 events
- Flooding in West Virginia, December 22 to 23, 20182 events
- Dense Fog in California, December 22, 20182 events
- Flood and Coastal Flood in Maine, December 22, 20182 events
- Strong Wind in Massachusetts, December 22, 2018$2,000 · 2 events
- Strong Wind in Connecticut, December 22, 2018$2,000 · 2 events
- Heavy Snow in Washington, December 22 to 23, 20182 events
- Flood in Maine, December 22, 20181 event
- Freezing Fog in Alabama, December 22, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806306.